Alert archive / California / Wind Advisories in 2009

Wind Advisory 5, NWS San Diego, CA

February 5, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 5, 2009, 6:53 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 5, 2009, 7:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2009, 6:53 AM PST (14:53 UTC)
In effect from
Feb 5, 2009, 7:00 AM PST
Expired
Feb 6, 2009, 12:32 AM PST
In force
18 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 051453
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
653 AM PST THU FEB 5 2009

...GUSTY SOUTH WINDS OVER HIGHER MOUNTAINS TODAY AND TONIGHT...

.AN APPROACHING TROUGH WILL CAUSE STRONG GUSTY WINDS FORM THE
SOUTH TODAY AND TONIGHT OVER THE MOUNTAINS. 

CAZ055-052300-
/O.NEW.KSGX.WI.Y.0005.090205T1500Z-090206T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-
653 AM PST THU FEB 5 2009

...WIND ADVISORY IN EFFECT UNTIL 2 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST FRIDAY. 

SOUTH WINDS 30 MPH WITH FREQUENT GUSTS TO 55 MPH ARE POSSIBLE
OVER THE HIGHER ELEVATIONS THROUGH THE CANYONS AND PASSES. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS OVER
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

BALFOUR
3 follow-up statements
000 
WWUS76 KSGX 052109
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
109 PM PST THU FEB 5 2009

...GUSTY WINDS OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EVENING...

.AN APPROACHING TROUGH WILL CAUSE STRONG GUSTY WINDS FROM THE
SOUTH AND SOUTHWEST THROUGH THE REMINDER OF THIS AFTERNOON AND
EVENING. GUSTY WINDS MAY CONTINUE OVER THE LOWER DESERTS AND SAN
DIEGO COUNTY MOUNTAINS INTO LATE TONIGHT.

CAZ056-058-060>062-060515-
/O.EXB.KSGX.WI.Y.0005.090205T2200Z-090206T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
109 PM PST THU FEB 5 2009

...WIND ADVISORY IN EFFECT UNTIL 2 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST FRIDAY. 

SOUTH TO SOUTHWEST WINDS NEAR 30 MPH WITH FREQUENT GUSTS TO 50
MPH ARE POSSIBLE OVER THE RIDGES...THROUGH THE CANYONS AND
PASSES...AND OVER THE DESERT VALLEY FLOORS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

CAZ055-060515-
/O.CON.KSGX.WI.Y.0005.000000T0000Z-090206T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-
109 PM PST THU FEB 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY. 

SOUTH WINDS 30 MPH WITH FREQUENT GUSTS TO 55 MPH ARE POSSIBLE
OVER THE HIGHER ELEVATIONS THROUGH THE CANYONS AND PASSES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS76 KSGX 060040
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PST THU FEB 5 2009


CAZ061-062-060145-
/O.CAN.KSGX.WI.Y.0005.000000T0000Z-090206T1000Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
440 PM PST THU FEB 5 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 



$$

CAZ055-056-058-060-061000-
/O.CON.KSGX.WI.Y.0005.000000T0000Z-090206T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
440 PM PST THU FEB 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY. 

A COLD FRONT MOVING THROUGH TONIGHT WILL CAUSE LOCAL STRONG GUSTY
WINDS. SOUTH TO SOUTHWEST WINDS NEAR 30 MPH WITH FREQUENT GUSTS
TO 50 MPH ARE POSSIBLE OVER THE RIDGES...THROUGH THE CANYONS AND
PASSES...AND INTO THE HIGH DESERTS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. 

$$

ATKIN
000 
WWUS76 KSGX 060832
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1232 AM PST FRI FEB 6 2009


CAZ055-056-058-060-060945-
/O.CAN.KSGX.WI.Y.0005.000000T0000Z-090206T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
1232 AM PST FRI FEB 6 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 5, 2:15 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 5, 2:15 AM PST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 AM PST THU FEB 5 2009

.SYNOPSIS...A SERIES OF FRONTS WILL BRING MORE CLOUDS AND COOLING
WITH PERIODS OF SHOWERS THIS AFTERNOON INTO NEXT WEEK. THE BEST
CHANCE OF SHOWERS WILL BE THIS AFTERNOON INTO FRIDAY AND LATE FRIDAY
INTO SATURDAY. THE COLDER UNSTABLE AIR MASS WILL BRING A CHANCE OF
THUNDERSTORMS LATE FRIDAY AND SATURDAY. ANOTHER WEAKER SYSTEM COULD
CAUSE SHOWERS TO LINGER INTO TUESDAY. DRY NORTHWEST FLOW IS EXPECTED
BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

MID AND HIGH CLOUDS WILL INCREASE THIS MORNING IN THE SW FLOW AHEAD
OF AN UPPER LOW APPROACHING FROM THE NW. THE CHANCE OF SHOWERS WILL
INCREASE FROM THE NW THIS AFTERNOON...BECOMING LIKELY OVER AND W OF
THE MOUNTAINS THIS EVENING AS THE WARM SECTOR OF THE SYSTEM COMES
THROUGH. RESIDUAL MOISTURE...INLAND EFFECTS AND UPSLOPE FLOW WILL
CAUSE DECREASING BUT LINGERING SHOWERS INTO FRIDAY. RAINFALL TOTALS
SHOULD RANGE FROM ABOUT A QUARTER TO HALF AN INCH AT THE LOWER
ELEVATIONS UP TO ABOUT AN INCH ON THE MOUNTAINS SLOPES OF THE SAN
BERNARDINO MOUNTAINS AND AROUND A TENTH ON AN INCH IN THE DESERTS.
RAINFALL TOTALS WILL GENERALLY BE LARGER IN THE N WITH LESS TO THE
S. THE SNOW LEVEL WILL LOWER TO ABOUT 6000 FT. LOCAL GUSTY WINDS
WILL ACCOMPANY THIS SYSTEM...ESPECIALLY IN THE MTS AND DES.

THE COLD CORE AND THE ASSOCIATED COLD FRONT OF THE LOW WILL INCREASE
THE CHANCE OF SHOWERS AGAIN LATE FRIDAY INTO SATURDAY. THE COLDER
AND MORE UNSTABLE AIR MASS WILL CAUSE A SLIGHT CHANCE OF TSTORMS
WITH POSSIBLE FUNNEL CLOUDS AND WATERSPOUTS. RAINFALL TOTALS WILL BE
QUITE VARIABLE WITH THIS SECOND FRONT DUE TO THE SHOWERY NATURE OF
THE PRECIP. HOWEVER...MOIST SW FLOW COULD CAUSE LARGE ACCUMULATIONS
OF ONE TO TWO INCHES ON SW FACING MOUNTAIN SLOPES. SNOW LEVELS WILL
LOWER TO 4500 TO 5000 FT SATURDAY. RESIDUAL MOISTURE COULD CAUSE A
FEW LINGERING SHOWERS SUNDAY WITH UPSLOPE FLOW AND INLAND EFFECTS.

MUCH COOLER DAYS WITH MAX TEMPS 10 TO 15 DEGREES LOWER TODAY THAN
THEY WERE YESTERDAY. MAX TEMPS WILL HOVER AROUND 60 DEGREES W OF THE
MOUNTAINS FRIDAY THROUGH SUNDAY.

MODELS INDICATE THAT ANOTHER SHORT WAVE AND ASSOCIATED COLD FRONT
WILL MOVE IN FROM THE NW WITH COLD TEMPERATURES...LIGHT TO MODERATE
RAIN SHOWERS...AND MORE MOUNTAIN SNOW MONDAY AND TUESDAY. VALLEYS
TEMPS WILL ONLY BE IN THE 50S MON AND TUE.

DRY NW FLOW WITH A WARMING TREND SHOULD DEVELOP BY WEDNESDAY.

&&

.AVIATION...
050930Z...MOSTLY CLEAR SKIES ARE EXPECTED BELOW 15000 FEET AND
MOSTLY CLOUDY WITH CIRRUS CLOUDS ABOVE THAT LEVEL. DURING THE
AFTERNOON CIGS BETWEEN 6000 AND 12000 FEET WILL THICKEN FROM THE
WEST. AFTER 00Z SHOWERS AND CIGS AROUND 2000 FEET WITH VIS 3-5SM
FROM THE MOUNTAINS WESTWARD WILL CONTINUE THROUGH THE NIGHT. STRONG
SOUTHERLY WINDS MAY ALSO PRODUCE STRONG UPDRAFTS IN THE SAN
BERNARDINO MOUNTAINS AND AREAS OF HIGHER TERRAIN WILL BE OBSCURED.

&&

.MARINE...AN INCREASE IN WEST SWELL IS EXPECTED TO MOVE INTO THE
COASTAL WATERS LATE TODAY AND CONTINUE THROUGH THE WEEKEND. HIGHER
THAN NORMAL SURF OF 4 TO 6 FEET CAN BE EXPECTED WITH LOCALLY HIGHER
SETS POSSIBLE ON EXPOSED WEST FACING BEACHES. ASTRONOMICAL HIGH
TIDES AROUND 7 FEET THIS WEEKEND WILL COMBINE WITH THE SURF AND MAY
PRODUCE LOCAL TIDAL OVERFLOW DURING HIGH TIDE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...MM
Hazardous weather outlook, Feb 5, 4:00 AM PST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU FEB 5 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-060000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST THU FEB 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SHOWERS
THIS AFTERNOON THROUGH TONIGHT WITH THE SNOW LEVEL
LOWERING TO ABOUT 6000 FEET. LOCAL GUSTY WINDS WILL
ACCOMPANY THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND COLDER SYSTEM WILL MOVE THROUGH LATE FRIDAY
AND SATURDAY WITH THE SNOW LEVEL LOWERING TO ABOUT
4500 FEET. THUNDERSTORMS WITH WATERSPOUTS...FUNNEL CLOUDS
AND STRONG GUSTY WINDS ARE POSSIBLE SATURDAY. A THIRD
WEAKER SYSTEM WILL CONTINUE A CHANCE OF SHOWERS INTO
TUESDAY. LOCAL GUSTY WINDS WILL ACCOMPANY THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 1:34 PM PSTSmall Craft AdvisorySGX10 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.